Alert archive / Michigan / High Wind Warnings in 2020

High Wind Warning 1, NWS Marquette, MI

October 31, 2020Alger County, Marquette County, Michigan

NWS Marquette, MI issued this high wind warning at Oct 31, 2020, 4:58 AM EDT for Alger County, Marquette County, Michigan. It took effect at Oct 31, 2020, 10:00 AM EDT. It was in force for 9 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2020, 4:58 AM EDT (08:58 UTC)
In effect from
Oct 31, 2020, 10:00 AM EDT
Expired
Oct 31, 2020, 7:00 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 12:47 PM EDTNON-TSTM WND GST 502 Se Big Bay, MIPUBLIC REPORTS VIA SOCIAL MEDIA OF FREQUENT ESTIMATED 50 TO 60 MPH WINDS NEAR LAKE INDEPENDENCE.
Oct 31, 2:06 PM EDTNON-TSTM WND GST 471 Ssw Marquette, MIMESONET STATION EW7933 MARQUETTE PEAK WIND GUST FROM SOUTH.
Oct 31, 2:10 PM EDTNON-TSTM WND GST 434 Ne Negaunee, MIMEASURED A 43 MPH PEAK WIND GUST FROM THE SOUTH AT THE NWS FORECAST OFFICE MARQUETTE IN NEGAUNEE TOWNSHIP. DELAYED REPORT.
Oct 31, 2:25 PM EDTNON-TSTM WND GST 56Munising, MIASOS STATION KP53 MUNISING.
Oct 31, 2:47 PM EDTNON-TSTM WND GST 405 S Sands, MIAWOS STATION KSAW SAWYER AIRPORT.
Oct 31, 5:01 PM EDTNON-TSTM WND GST 40Marquette, MIMESONET STATION EW1298 MARQUETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS73 KMQT 310858
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
458 AM EDT Sat Oct 31 2020

MIZ005-006-312100-
/O.NEW.KMQT.HW.W.0001.201031T1400Z-201031T2300Z/
Marquette-Alger-
Including the cities of Gwinn, Marquette, Grand Marais, 
and Munising
458 AM EDT Sat Oct 31 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

* WHAT...South winds 25 to 35 mph, with gusts up to 60 mph 
  expected.

* WHERE...Marquette and Alger Counties.

* WHEN...From 10 AM this morning to 7 PM EDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds and gusts are expected
  along the shoreline from Big Bay to Marquette, Munising, and
  Grand Marais. Peak gusts of 40 to 50 mph are expected outside of
  these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MIZ004-312100-
/O.NEW.KMQT.WI.Y.0011.201031T1400Z-201031T2100Z/
Baraga-
Including the city of L'Anse
458 AM EDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Baraga County.

* WHEN...From 10 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ007-013-014-085-312100-
/O.NEW.KMQT.WI.Y.0011.201031T1700Z-201101T0200Z/
Luce-Delta-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Escanaba, Gladstone, 
Manistique, and Seney
458 AM EDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Luce, Delta, Southern Schoolcraft and Northern 
  Schoolcraft Counties.

* WHEN...From 1 PM this afternoon to 10 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds and gusts are expected
  along the Lake Michigan and Bay of Green Bay shorelines. Peak
  gusts of 40 to 45 mph are expected outside of these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
231 
WWUS73 KMQT 312049
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
449 PM EDT Sat Oct 31 2020

MIZ004-312200-
/O.EXP.KMQT.WI.Y.0011.000000T0000Z-201031T2100Z/
Baraga-
Including the city of L'Anse
449 PM EDT Sat Oct 31 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

Winds are diminishing and will continue to do so into the evening
hours. 

$$

MIZ005-006-312300-
/O.CON.KMQT.HW.W.0001.000000T0000Z-201031T2300Z/
Marquette-Alger-
Including the cities of Gwinn, Marquette, Grand Marais, 
and Munising
449 PM EDT Sat Oct 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Alger and Marquette Counties.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...The strong winds will blow down some trees and power
  lines. Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds and gusts are expected
  along the shoreline east of Marquette to Munising and Grand
  Marais. Peak wind gusts of 40 to 50 mph are expected outside of
  that area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MIZ007-013-014-085-010200-
/O.CON.KMQT.WI.Y.0011.000000T0000Z-201101T0200Z/
Luce-Delta-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Escanaba, Gladstone, 
Manistique, and Seney
449 PM EDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Luce, Delta, Southern Schoolcraft and Northern 
  Schoolcraft Counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and some power outages will occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this high wind warning went out at Oct 31, 4:23 AM EDT, 35 minutes earlier.

Area forecast discussion, Oct 31, 4:23 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
423 AM EDT Sat Oct 31 2020

.SHORT TERM...(This evening through Saturday)
Issued at 404 PM EDT FRI OCT 30 2020

Lingering clouds continue to hang around on the eastern half of the
CWA early this afternoon. For those that were watching satellite
earlier today, a small scale mesolow developed near the Keweenaw
Peninsula before eventually dissipating by late morning. Clouds
should continue to push east as the late afternoon progresses into
the evening hours. Additionally, the building upper level ridge will
propagate over the northern Great Lakes region. This will allow for
subsidence to take hold for the short term period and keep overnight
skies clear, allowing for a quick radiational cooling period. This
will be shortlived as the warmer air is advected aloft over the area
making the overnight lows a bit tricky due to the coolest
temperatures happening potentially closer to the midnight hour
before warming a few degrees by 12Z. A strong 987mb surface low
north of the Canadian border will evolve and continue to propagate
eastward from the northwest of the CWA. Deepening pressure gradients
will enhance winds speeds over the southern portions of the CWA
first. Some of the hi-res models are showing light rain showers
developing between 12-18Z for areas spreading from the Manistique to
Grand Marais region before the main portion of the developing wave
brings a larger swath of precipitation for Saturday afternoon onward
that will start off as rain, eventually changing over to a lake
effect snow regime once the temperatures behind the associated cold
front decrease quickly.

.LONG TERM...(Sunday through Friday)
Issued at 423 AM EDT SAT OCT 31 2020

In the wake of an anomalously strong upper trough/closed low moving
through the Great Lakes and northeastern CONUS late this weekend, a
progressive, milder Pacific zonal flow will set up across the CONUS
next week. Aside from a few weather systems impacting the Pacific
Northwest, much of the lower 48, including the Great Lakes region,
will see little in the way of precipitation next week. Temperatures
over our area will initially be below normal Sunday into Monday but
then moderate above normal for the middle to end of the week.

Beginning Sunday, the vigorous shortwave trough/closed mid-level low
from the Northern Plains moving through the Upper Great Lakes will
push a strong secondary cold front through the region. Behind the
front models depict 3hr pres rises of 5-6 mb oriented along the
gradient wind giving an added isallobaric boost to the nnw winds.
Mixing and momentum transfer off the fcst soundings suggest the
potential for 50 kt wind gusts (or high wind warning criteria)
Sunday for counties bordering Lake Superior from the Keweenaw east
to Luce county. Also, expect a period of storm force winds over
central and eastern Lake Superior late tonight into Sunday with
gales expected across the rest of the lake. Lakeshore flood warnings
will most likely be needed as well across the tip of the Keweenaw
and from Marquette east to Whitefish Point as waves build to 15 to
20 feet. Lakeshore flood advisories will likely be needed from the
Porcupine Mtns northeast to the Upper Entrance of Portage Canal.

The other hazard from this system will be developing lake
enhanced/lake effect snow as H85 temps plummet to -11 to -12C behind
the cold front yielding a lake-h85 delta-T of 18-19C. The overwater
instability combined with vigorous lift from the system should
result in a brief period of rather intense lake enhanced snow
Sunday. Over the n-nw wind snowbelts CAMs indicate .2 to .4 inch of
qpf from lake effect snow and with SLRs close to 15:1 this would
suggest the potential for 3-6 inches of snow late tonight into
Sunday with amounts tapering off to 2" or less farther south. The
moderate to briefly heavy LES will combine with very strong nnw
winds gusting to 45 to 55 mph (or possibly higher near some
locations along Lake Superior) to create areas of blowing snow and
possibly near-blizzard conditions at times late tonight into Sunday.
Will likely need a WSW headline for the multiple hazards of moderate
to heavy snow, and very strong nnw winds creating blowing snow and
near-blizzard conditions along with possible power outages, but will
hold off on issuance this morning given that wind headlines will be
in effect today. Will instead issue a SPS to highlight hazards for
late tonight and Sunday.

Height rises ahead of the broad ridge over the western CONUS will
begin to push into the Upper Great Lakes late Sun into Mon with
drier, albeit continued cool weather. Upper level ridging really
takes hold by the middle of next week as models fcst 850 mb temps
rising to around 14-15C over the region. Although we won't mix high
enough this time of year to realize the warmth from these temps
mixing to the sfc, model guidance suggests max temps should be well
into the 50s Wed-Fri under clear to partly cloudy skies.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 151 AM EDT SAT OCT 31 2020

VFR conditions will continue at all sites until late Sat afternoon
when lower MVFR cigs move in. Will get gusty on Sat at all sites
with gusts in the 35-40 kt range expected much of the day. IWD will
see some LLWS in the morning before gusting in the afternoon. Rain
will move in by evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 423 AM EDT SAT OCT 31 2020

South winds ramp up quickly to gales 35 to 40 knots this morning,
highest east half, and then will reach storm force to 50 knots over
much of the east half this afternoon as a low-level jet max moves
across the area ahead of the powerful cold frontal system
approaching from the Plains. As winds shift westerly behind the
initial cold front this evening, expect another round of 35 to 40
knots gales across the lake. With the passage of the secondary and
stronger cold front late tonight into Sunday, winds will shift
sharply to the north-northwest with high-end gales to 45 knots
expected over the western third of the lake and then storm force
winds to 50 knots over central and eastern Lake Superior. Winds will
diminish blo gales over the west half late Sun afternoon and by
early Sun evening over the east half as the strong low pressure and
frontal system lift quickly east.

Another low pressure trough moving across northern Manitoba and
northern Ontario will increase westerly winds to 30 knots late Sun
night and Monday with a few gale force gusts possible across the tip
of the Keweenaw and east half of the lake. Winds to 30 knots will
shift northwest Mon evening, and then diminish blo 20 knots late Mon
night. Winds should then stay blo 25 knots through mid to late next
week as only weak low pressure systems pass well north of lake
through northern Ontario.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory from 1 AM EDT to 1 PM EST Sunday for
     MIZ002-003.

  Lakeshore Flood Warning from 6 AM to 5 PM EST Sunday for MIZ001.

  Lakeshore Flood Warning from 9 AM to 9 PM EST Sunday for
     MIZ005>007.

  Lakeshore Flood Warning from noon EDT today to 1 AM EST Sunday
     for MIZ014.

  Lakeshore Flood Advisory from noon EDT today to 1 AM EST Sunday
     for MIZ013.

Lake Superior...
  Storm Warning from 11 AM EDT this morning to 7 PM EST Sunday for
     LSZ251-267.

  Storm Warning from 8 AM EDT this morning to 7 PM EST Sunday for
     LSZ249-250-266.

  Storm Warning from 11 PM EDT this evening to 7 PM EST Sunday for
     LSZ243>248-264-265.

  Gale Warning from 8 AM this morning to 11 PM EDT this evening
     for LSZ243>248-264-265.

  Gale Warning from 8 PM EDT /7 PM CDT/ this evening to 3 PM EST
     /2 PM CST/ Sunday for LSZ162-240>242-263.

Lake Michigan...
  Storm Warning from 11 AM EDT this morning to 7 PM EST Sunday for
     LMZ221-248-250.

&&

SHORT TERM...BW
LONG TERM...Voss
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Oct 30, 4:33 PM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
433 PM EDT Fri Oct 30 2020

MIZ001>007-009>012-084-085-311200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Southern Houghton-
Northern Schoolcraft-
433 PM EDT Fri Oct 30 2020 /333 PM CDT Fri Oct 30 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwesterly winds will build waves to 15 to 20 feet
along the lakeshores of Lake Superior east of Marquette on Sunday.
This will result in beach erosion and lakeshore flooding.

Strong northwesterly winds will build waves to 10 to 15 feet
along the Lake Superior lakeshores of western Upper Michigan
between the Porcupine Mountains and Copper Harbor on Sunday. This
will result in beach erosion and some lakeshore flooding.

Strong southerly winds of 35 to 45 mph will be possible on
Saturday, highest near the Great Lakes shorelines of central and
portions of eastern Upper Michigan. Strong north to northwest
winds 45 to 55 mph will be possible Sunday, highest near the Lake
Superior lakeshores and across the Keweenaw Peninsula. These winds
could lead to isolated power outages.

Periods of moderate to heavy lake effect snow will be possible in
the north to northwest wind snow belts late Saturday night into
Sunday. The snow will diminish from west to east Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-311200-
Delta-Southern Schoolcraft-
433 PM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest winds will build waves to 7 to 15 feet along
the Lake Michigan lakeshores which will lead to some beach erosion
and lakeshore flooding Saturday afternoon into early Sunday
morning. The largest waves will occur east of Manistique. See the
latest Coastal Flood Statement for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-311200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
433 PM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest gales to 45 are possible Saturday, followed by
northwest gales of 40 to 45 knots on Sunday. See the latest
northern Lake Michigan and Bay of Green Bay Marine Weather Message
and Nearshore Marine Forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-311200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
433 PM EDT Fri Oct 30 2020 /333 PM CDT Fri Oct 30 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Southerly gales of 40 to 45 knots are expected on Saturday over
the east half of Lake Superior. West gales of 35 to 40 knots are
expected across much of Lake Superior late Saturday night.
Northwest gales of 35 to 45 knots are expected on Sunday with a
period of storm force winds up to 50 knots possible across
portions of central and eastern Lake Superior. See the latest
Lake Superior open lake marine forecast and Marine Weather Message
for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:42 AM EDTLakeshore Flood WarningMQTAlger, Keweenaw, Luce, Marquette41 hr
Oct 31, 4:49 AM EDTGale WarningMQT35 hr
Oct 31, 4:49 AM EDTStorm WarningMQT40 hr
Oct 31, 4:58 AM EDTWind AdvisoryMQTBaraga, Delta, Luce, Schoolcraft16 hr
Oct 31, 4:15 PM EDTWinter Weather AdvisoryMQTAlger, Baraga, Delta, Gogebic, Houghton, Iron and 5 more28 hr

Nearby

High Wind Warnings in Michigan, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.